Arkansas, 2016

Tornado and Hail in Arkansas, April 11, 2016

April 11, 2016 · NWS SHV · 17 events in 6 counties and zones

An outflow boundary from showers and thunderstorms that developed over Southwest Oklahoma during the evening and overnight hours on April 10th became stationary over Northern McCurtain County Oklahoma into the adjacent sections of Western Arkansas during the early morning hours of April 11th. This boundary focused scattered shower and thunderstorm development through the morning of the 11th,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An outflow boundary from showers and thunderstorms that developed over Southwest Oklahoma during the evening and overnight hours on April 10th became stationary over Northern McCurtain County Oklahoma into the adjacent sections of Western Arkansas during the early morning hours of April 11th. This boundary focused scattered shower and thunderstorm development through the morning of the 11th, with large scale forcing enhanced especially during the afternoon and evening hours as a weak upper level trough traversed the Red River Valley of Southern Oklahoma/North Texas into Southwest Arkansas. Afternoon heating and cooling temperatures aloft ahead of this disturbance contributed to moderate instability developing especially over Southeast Oklahoma, Northeast Texas, and portions of Southwest Arkansas, contributing to the development of several severe thunderstorms over these areas. Damaging winds were the primary severe weather mode over Southwest Arkansas, with numerous trees and power lines downed especially across the south side of Texarkana Texas and Arkansas, as well as adjacent Lafayette and Columbia counties. An isolated tornado was even spawned just east of Magnolia in Columbia County along the small line of severe thunderstorms. As the storms moved into a slightly more stable air mass across Northcentral Louisiana, they began to slow their southward motion such that heavy rainfall repeatedly moving over the same areas resulted in areas of flash flooding generally along and north of the Interstate 20 corridor. The storms weakened during the late evening hours as the instability diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 10, 11:19 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 10, 11:19 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1219 AM CDT MON APR 11 2016

.AVIATION...
FOR THE 11/06Z TERMINAL FORECAST...FORECASTING VFR FLIGHT
CATEGORIES TO CHANGE OVER THE MVFR AND LATER TO IFR AS LOW LEVEL
MOISTURE WORKS NORTH ACROSS THE FOUR STATE REGION. ALSO SHOWERS
AND THUNDERSTORMS WILL BE ON THE INCREASE DURING THE PRE DAWN
HOURS. ADVERSE CONDITIONS ARE EXPECTED TO CARRY THROUGH MUCH OF
THE DAY MONDAY WITH A BRIEF RETURN TO VFR IN THE AFTERNOON FOR
SOME OF THE TERMINAL SITES. SHOWERS AND THUNDERSTORMS AND MVFR/IFR
CATEGORIES WILL RETURN IN THE EVENING AND FOR MUCH OF THE
OVERNIGHT HOURS MONDAY. SOUTH WINDS 10-15 KNOTS OVERNIGHT WITH
HIGHER GUSTS OVER PARTS OF EAST AND NORTHEAST TEXAS WHERE A TIGHT
PRESSURE GRADIENT WILL REMAIN IN PLACE. SOUTHERLY WINDS WILL
CONTINUE TO BE 10-20 KNOTS THROUGH THE DAY MONDAY. /06/

&&

.PREV DISCUSSION... /ISSUED 1035 PM CDT SUN APR 10 2016/

DISCUSSION...
WINDS HAVE DROPPED OFF SLIGHTLY THIS EVENING SO DID ALLOW THE LAKE
WIND ADVISORY TO EXPIRE AT 03Z BUT SOME GUSTS WILL STILL CONTINUE
DURING THE OVERNIGHT PERIOD AS SUSTAINED SPEEDS RANGE FROM NEAR
10-15 KTS. AS FOR CONVECTION...IT REMAINS WELL NW OF OUR REGION
ACROSS WRN AND CNTRL OK BUT WILL BEGIN TO SHIFT FARTHER EAST AND
APPROACH OUR NRN AND WRN CWA AFTER MIDNIGHT THROUGH THE EARLY
MORNING HOURS. SRN AND ERN SECTIONS WILL REMAIN MOSTLY DRY BUT
CANNOT RULE OUT A FEW STRAY SHWRS DEVELOPING AFTER MIDNIGHT. THE
SEVERE POTENTIAL WILL REALLY RAMP UP DURING THE DAY ON MONDAY AS
HIGHLIGHTED BY THE SLIGHT/ENHANCED RISK AREAS OUTLINED BY SPC.
THIS THREAT WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES. ANOTHER UPDATE TO THE FORECAST WILL COME EARLY MONDAY
MORNING BUT FOR NOW...ONLY MADE SLIGHT ADJUSTMENTS TO OVERNIGHT
POPS AND ONLY INCLUDED ISOLATED TSTM WORDING ACROSS THE ERN AND
SRN CWA. OTHERWISE...THE REMAINDER OF THE FORECAST IS ON TRACK.
ALL UPDATED TEXT PRODUCTS HAVE BEEN SENT. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  78  59  69 /  20  70  60  10
MLU  63  76  59  67 /  20  80  80  20
DEQ  64  76  52  67 /  30  80  60   0
TXK  65  77  54  67 /  30  70  60  10
ELD  63  75  54  65 /  20  80  80  10
TYR  67  81  56  70 /  30  50  30  10
GGG  67  79  58  69 /  30  70  40  10
LFK  68  79  63  74 /  20  70  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/19
Hazardous weather outlook, Apr 10, 10:34 AM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT SUN APR 10 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1134 AM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EDGE
EASTWARD...INCREASING IN COVERAGE ACROSS EASTERN TEXAS AND
SOUTHEAST OKLAHOMA LATE ON SUNDAY...BEFORE SPREADING
SOUTHEASTWARD...INTO MUCH OF THE FOUR STATE AREA DURING THE
OVERNIGHT. THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE ENTIRE
FOUR STATE AREA ON MONDAY. SOME SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS BY LATE
MONDAY. A FEW TORNADOES MAY BE POSSIBLE ALONG WITH UP TO 2 INCHES
OF RAINFALL POSSIBLE...INTO MONDAY EVENING AND PERHAPS INTO THE
OVERNIGHT HOURS AS WELL...AHEAD OF A COLD FRONT. THEN FOR
MIDWEEK...ANOTHER UPPER DISTURBANCE WILL MOVE EASTWARD...GENERALLY
SOUTH OF I-20...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE
THROUGH THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Union

When
April 11, 1:05 AM CST
Where
Union County, 3.5 mi WNW of Nick Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
33.221, -92.605

Dime size hail fell in the West Lake area just east of El Dorado.

Thunderstorm Wind, Miller

When
April 11, 11:02 AM CST
Where
Miller County, 0.68 mi E of Texarkana
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
33.431, -94.038

Numerous large limbs greater than 2 inches in diameter were snapped off across the city of Texarkana.

Hail, Miller

When
April 11, 11:02 AM CST
Where
Miller County, 0.69 mi E of Texarkana
Measured
0.88 in hail
Reported by
County Official
Coordinates
33.431, -94.038

Nickel size hail fell in the city of Texarkana.

Thunderstorm Wind, Miller

When
April 11, 11:15 AM CST
Where
Miller County, 1.74 mi WNW of Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.377, -94.009

Several trees were blown down on homes and vehicles at the Shady Acres Mobile Home Park in Southeast Texarkana.

Thunderstorm Wind, Miller

When
April 11, 11:15 AM CST
Where
Miller County, 1.45 mi W of Mt Pleasant
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.372, -94.005

Numerous trees and power lines were blown down on Old Blackman Ferry Road near Union Road in Southeast Texarkana. A NWS Storm Survey confirmed that this damage was consistent with straight-line winds with wind speeds estimated between 85-95 mph.

Thunderstorm Wind, Miller

When
April 11, 11:20 AM CST
Where
Miller County, 3.17 mi S of Boyd
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.284, -93.933

Trees and power lines were blown down across County Roads 216, 217, and 43 just northwest of Fouke.

Thunderstorm Wind, Miller

When
April 11, 11:35 AM CST
Where
Miller County, 1.05 mi NNE of Garland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.363, -93.711

Several trees and power lines were blown down across the eastern portions of Miller County, including in the Garland community.

Thunderstorm Wind, Lafayette

When
April 11, 11:45 AM CST
Where
Lafayette County, 2.77 mi WNW of Mars Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.268, -93.573

Tree down on a house off of County Road 18 south of Lewisville. Numerous other trees and power lines were also downed across Lafayette County.

Thunderstorm Wind, Columbia

When
April 11, 11:58 AM CST
Where
Columbia County, 2.31 mi WNW of Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.359, -93.409

Tree down across Highway 82 just inside the Columbia County line east of Buckner.

Thunderstorm Wind, Columbia

When
April 11, 12:15 PM CST
Where
Columbia County, 0.76 mi N of Agricultural School
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.291, -93.232

Numerous trees and power lines were blown down on the Southern Arkansas University campus in Magnolia.

Tornado, Columbia

When
April 11, 12:26 PM CST to 12:28 PM CST
Where
Columbia County, 2.9 mi WSW of Village to 2.37 mi SW of Village
Rating
EF0
Path length
1.18 mi
Path width
25 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.250, -93.094

An EF-0 tornado touched down near the intersection of County Road 294 and Highway 82 east of Magnolia, where it damaged several trees and snapped numerous limbs. It remained on the ground for just over one mile where it snapped a large oak tree along County Road 34 before lifting. A large barn just south along County Road 34 also collapsed due to the rear flank downdraft winds associated with the storm. Maximum winds from this tornado were estimated near 74 mph.

Hail, Union

When
April 11, 12:55 PM CST
Where
Union County, 0.89 mi NNE of El Dorado
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.212, -92.664

The El Dorado Police Department reported nickel size hail in the city.

Hail, Union

When
April 11, 12:58 PM CST
Where
Union County, 2.33 mi ENE of El Dorado
Measured
1.25 in hail
Reported by
County Official
Coordinates
33.209, -92.631

The Union County Coroner reported half dollar size hail in El Dorado.

Lightning, Union

When
April 11, 1:03 PM CST
Where
Union County, 1.94 mi ESE of El Dorado
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
33.192, -92.638

Lightning struck the Murmill Baptist Church on Beacon Hill Road in Southeast El Dorado. This resulted in a fire which completely burned the church down to the ground.

Thunderstorm Wind, Columbia

When
April 11, 1:15 PM CST
Where
Columbia County, 1.4 mi NNW of Agricultural School
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.297, -93.243

Trees and power lines down along Highway 82 near SAU in Magnolia.

Hail, Hempstead

When
April 11, 5:05 PM CST
Where
Hempstead County, 0.44 mi E of Hope
Measured
1 in hail
Reported by
Social Media
Coordinates
33.669, -93.593

A photo was posted on the KATV Twitter page of quarter size hail that fell in Hope.

Hail, Nevada

When
April 11, 5:08 PM CST
Where
Nevada County, 0.28 mi N of Emmet
Measured
1 in hail
Reported by
Public
Coordinates
33.724, -93.470

Quarter size hail fell in Emmet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyThe tornado archive for Arkansas, 2016Warnings in Arkansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619861, 619851, 619852, 619827, 619830, 619850, 619859, 619857, 619858, 619860, 619874, 619863, 619862, 619864, 619865, 619867, 619866.